PURPOSE OF REVIEW/OBJECTIVE:Modern methods of communication and engagement, such as social media, video games, and online shopping, use a variety of behavioral techniques to encourage and reward frequent use, opening the door to addiction. The technological addictions (TAs) are a set of disorders that accompany the technological advances that define the digital age. The TAs are an active source of research in the literature, with promising treatment options already available. RECENT FINDINGS/RESULTS:There are promising therapeutic and psychopharmacologic treatments for a broad range of TAs. Stimulants, antidepressants, and cognitive therapies may all be effective for internet gaming disorder (IGD). Cognitive therapies may be effective for other TAs, such as social media addiction (SMA), online shopping addiction (OSA), and online porn addiction. Society's dependence on addictive technologies will only increase. Many of the TAs can be addressed with medication and therapy, with more research and literature developing at a rapid pace.
Modern technology rewards constant engagement and discourages sparing use, opening the door to unhealthy use and even addiction. The technological addictions (TAs) are a newly described set of disorders that come with the technological advances that define the new era. Internet gaming disorder (IGD) is already codified as a proposed diagnosis in the 5th Edition of the Diagnostic and Statistical Manual (DSM-5) of the American Psychiatric Association. Others, such as social media addiction (SMA), are in the earlier stages of our understanding. This article provides an overview of the more common TAs including their evaluation and treatment techniques.
Symposia, Case Conference, and Medical Update
"Harm Reduction as a Goal in AUD Pharmacotherapy â€” Role for the WHO Risk Drinking Category Change -- Opioid Use Disorder in Women: Evidence from the National Institute on Drug Abuse Clinical Trials Network (CTN) and the Implications for Treatment
Diphenhydramine for Acute Extrapyramidal Symptoms After Propofol Administration [Case Report]
Extrapyramidal symptoms are an uncommon but well-recognized side effect after the administration of general anesthesia in patients without a significant neurologic history. Several case reports implicate propofol as the likely causative agent producing these symptoms, which include ballismus, dystonia, choreoathetosis, and opisthotonus. Currently, there is no clear consensus on first-line treatment of these symptoms. In each of the published cases, anticholinergic medications and benzodiazepines were central to initial management, although the speed and extent of symptom resolution were variable. Here we present a case of a 17-year-old boy with ulcerative colitis who presented with ballismus, torticollis, tongue thrusting, and oculogyric movements after colonoscopy under general anesthesia with propofol. The patient responded promptly to treatment with diphenhydramine. This is the first reported case in which diphenhydramine was successfully used as the primary treatment of severe extrapyramidal symptoms in a pediatric patient after propofol administration.